Alert archive / Utah / Flash Flood Watches in 2013

Flash Flood Watch 13, NWS Salt Lake City, UT

September 14, 2013

NWS Salt Lake City, UT issued this flash flood watch at Sep 14, 2013, 11:54 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2013, 11:54 AM MDT (17:54 UTC)
Expired
Sep 14, 2013, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WGUS65 KSLC 141754
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1154 AM MDT SAT SEP 14 2013

UTZ002>006-008>014-020-021-517-518-150300-
/O.NEW.KSLC.FF.A.0013.130914T1754Z-130915T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-GREAT SALT LAKE DESERT AND MOUNTAINS-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
1154 AM MDT SAT SEP 14 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WATCH FOR MUCH OF NORTHERN...CENTRAL AND SOUTHERN
  UTAH EXCEPT FAR SOUTHWESTERN UTAH.

* UNTIL 9 PM MDT THIS EVENING

* A MOIST AIRMASS REMAINS IN PLACE ACROSS MUCH OF THE AREA. THIS
  AIRMASS COMBINED WITH AN UPPER LEVEL STORM SYSTEM WILL BRING A
  THREAT OF FLASH FLOODING TO MUCH OF NORTHERN...CENTRAL AND
  SOUTHERN UTAH THIS AFTERNOON AND EVENING.

* IMPACTED AREAS INCLUDE AREAS MOST PRONE TO FLASH FLOODING SUCH
  SMALL CREEKS AND STREAMS IN STEEP TERRAIN...SLOT CANYONS AND
  SLICKROCK AREAS... AND NORMALLY DRY WASHES. IN ADDITION...RECENT
  BURN SCARS MAY EXPERIENCE DEBRIS FLOWS. ROCK AND DEBRIS FLOWS
  ARE ALSO A POSSIBILITY WHERE ROADWAYS MOVE THROUGH STEEP AND
  EXPOSED TERRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
445 
WGUS65 KSLC 142129
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
329 PM MDT SAT SEP 14 2013

UTZ002>006-008>014-020-021-517-518-150300-
/O.CON.KSLC.FF.A.0013.000000T0000Z-130915T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-GREAT SALT LAKE DESERT AND MOUNTAINS-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
329 PM MDT SAT SEP 14 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL UTAH...NORTHERN UTAH...SOUTHERN UTAH AND 
  SOUTHWEST UTAH...INCLUDING THE FOLLOWING AREAS...IN CENTRAL 
  UTAH...CASTLE COUNTRY...CENTRAL MOUNTAINS...SAN RAFAEL SWELL...
  SANPETE/SEVIER VALLEYS AND WASATCH PLATEAU/BOOK CLIFFS. IN 
  NORTHERN UTAH...GREAT SALT LAKE DESERT AND MOUNTAINS...
  NORTHERN WASATCH FRONT...SALT LAKE AND TOOELE VALLEYS...
  SOUTHERN WASATCH FRONT...WASATCH MOUNTAIN VALLEYS...WASATCH 
  MOUNTAINS SOUTH OF I-80...WESTERN UINTA BASIN AND WESTERN 
  UINTA MOUNTAINS. IN SOUTHERN UTAH...GLEN CANYON RECREATION 
  AREA/LAKE POWELL AND SOUTH CENTRAL UTAH. IN SOUTHWEST UTAH...
  SOUTHERN MOUNTAINS.

* UNTIL 9 PM MDT THIS EVENING

* A MOIST AIRMASS REMAINS IN PLACE ACROSS MUCH OF THE AREA. THIS
  AIRMASS COMBINED WITH AN UPPER LEVEL STORM SYSTEM WILL CONTINUE
  THE THREAT OF FLASH FLOODING FOR MUCH OF NORTHERN...CENTRAL AND
  SOUTHERN UTAH INTO THIS EVENING.

* IMPACTED AREAS INCLUDE AREAS MOST PRONE TO FLASH FLOODING SUCH 
  SMALL CREEKS AND STREAMS IN STEEP TERRAIN...SLOT CANYONS AND 
  SLICKROCK AREAS... AND NORMALLY DRY WASHES. IN ADDITION...
  RECENT BURN SCARS MAY EXPERIENCE DEBRIS FLOWS. ROCK AND DEBRIS 
  FLOWS ARE ALSO A POSSIBILITY WHERE ROADWAYS MOVE THROUGH STEEP 
  AND EXPOSED TERRAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
957 
WGUS65 KSLC 150249
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
849 PM MDT SAT SEP 14 2013

UTZ002>006-008>014-020-021-517-518-150400-
/O.EXP.KSLC.FF.A.0013.000000T0000Z-130915T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-GREAT SALT LAKE DESERT AND MOUNTAINS-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
849 PM MDT SAT SEP 14 2013

...FLASH FLOOD WATCH WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH...NORTHERN
UTAH...SOUTHERN UTAH AND SOUTHWEST UTAH WILL EXPIRE AT 9 PM MDT
THIS EVENING. 

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Sep 14, 9:52 AM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 14, 9:52 AM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
952 AM MDT SAT SEP 14 2013

.SYNOPSIS...THE UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTHERN UTAH
WILL LINGER INTO SUNDAY BEFORE MOVING NORTHEAST OUT OF THE STATE.
A DRIER AND MORE STABLE AIRMASS WILL FOLLOW FOR EARLY NEXT WEEK.

&&

.DISCUSSION...MODERATE TO AT TIMES HEAVY RAINFALL IS OCCURRING
ALONG THE MIDLINE OF THE GREAT SALT LAKE AND WEST THIS MORNING. A
MESONET SITE ON THE WEST SHORE OF THE GREAT SALT LAKE RECORDED
OVER A THIRD OF AN INCH IN AN HOUR IN THE PAST FEW HOURS. WENDOVER
HAS ALSO REPORTED NEARLY HALF THEIR NORMAL MONTHLY PRECIPITATION
THIS MORNING. EXPECT THIS PRECIPITATION TO CONTINUE THROUGH THE
MORNING AND WILL LIKELY SEE AN EXPANSION OF COVERAGE LATER THIS
MORNING INTO THIS AFTERNOON.

THE UPPER LEVEL LOW REMAINS FIRMLY ENTRENCHED ACROSS THE AREA.
SEVERAL SHORTWAVES CAN BE FOUND ON WATER VAPOR IMAGERY ROTATING
AROUND THIS LOW. ONE IS IN FAR EASTERN UTAH/WESTERN COLORADO.
ANOTHER IS IN NORTH CENTRAL ARIZONA/SOUTH CENTRAL UTAH AND YET
ANOTHER ONE APPEARS TO BE ACROSS SOUTHERN NEVADA. THESE WAVES WILL
CONTINUE THEIR TRAJECTORY AROUND THE LOW AND WILL LIKELY BE A
SOURCE OF LIFT LATER THIS MORNING INTO THIS AFTERNOON ACROSS
SOUTHERN AND EASTERN UTAH.

UPDATED THE FIRST PERIOD FORECAST TO INCREASE POPS ACROSS THE
NORTHWEST THIS MORNING...AND ACROSS THE SOUTHEAST THIS AFTERNOON.
ALSO INCREASED QPF GIVEN SEVERAL OBSERVATIONS THAT HAVE COME IN
THIS MORNING ACROSS THE GREAT SALT FLATS AND WEST DESERT. WILL
MONITOR TEMPERATURE TRENDS FOR THE NEXT SEVERAL HOURS...SUSPECT
THE FORECAST MAX TEMPERATURES MAY BE SOMEWHAT OPTIMISTIC FOR MUCH
OF NORTHWEST UTAH TODAY.

THE PERSISTENT UPPER LEVEL LOW IS EXPECTED TO REMAIN A PLAYER IN
THE WEATHER ACROSS THE REGION THROUGH THIS EVENING BEFORE FINALLY
EJECTING OUT OF THE AREA SUNDAY.

&&

.AVIATION...THE UPPER LEVEL LOW PRESSURE SYSTEM CENTERED ON TOP OF
THE SLC AREA WILL SERVE TO KEEP SHOWERS/ISOLATED THUNDERSTORMS IN
AND AROUND THE TERMINAL AREA THROUGH AT LEAST THIS EVENING. CEILINGS
WILL HOVER AROUND 12KFT...BUT WILL PERIODICALLY DROP NEAR 5-6KFT...
ESPECIALLY IN PRECIPITATION. LIGHT SOUTHEAST SURFACE WINDS SHOULD
TAKE A TURN TO THE WEST-NORTHWEST AFTER 17Z DUE TO SHOWERS/STORMS
CONCENTRATING TO THE WEST. THE CHANCES FOR A DIRECT IMPACT FROM
HEAVY RAIN OR THUNDERSTORMS WILL RUN ABOUT 30 PERCENT THROUGH EARLY
THIS EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

KRUSE/CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 14, 5:07 AM MDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
507 AM MDT SAT SEP 14 2013

UTZ001>016-019>021-517-518-WYZ021-151230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
507 AM MDT SAT SEP 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS MUCH OF
THE OUTLOOK AREA TODAY THROUGH TONIGHT.

LOCALLY HEAVY RAIN WILL ACCOMPANY SOME OF THE STORMS WHICH COULD
CONTINUE TO GENERATE LOCAL FLASH FLOODING IN PRONE AREAS THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HEAVY RAIN THREAT WILL GRADUALLY DECREASE ON SUNDAY AND
DIMINISH BY MONDAY AS DRIER AIR SPREADS INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 6:51 PM MDTSevere Thunderstorm WarningSLCEmery54 min
Sep 14, 11:30 AM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Sep 14, 11:41 AM MDTAreal Flood AdvisorySLCSalt Lake, Tooele, Utah2 hr
Sep 14, 12:37 PM MDTFlash Flood WarningSLCGarfield4 hr
Sep 14, 1:02 PM MDTAreal Flood AdvisorySLCDavis, Weber118 min
Sep 14, 1:24 PM MDTFlash Flood WarningSLCSalt Lake3 hr
Sep 14, 1:24 PM MDTFlash Flood WarningSLCEmery, Garfield, Wayne3 hr
Sep 14, 1:53 PM MDTAreal Flood WarningSLCEmery, Garfield, Kane, San Juan, Sevier, Wayne8 hr
Sep 14, 2:21 PM MDTSevere Thunderstorm WarningSLCGarfield39 min
Sep 14, 2:50 PM MDTAreal Flood AdvisorySLCUtah3 hr
Sep 14, 3:33 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne42 min
Sep 14, 4:31 PM MDTFlash Flood WarningSLCCarbon, Duchesne4 hr

Nearby

Flash Flood Watches in Utah, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.